Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 4, 2012, 5:50 PM PDT for Shasta County, Tehama County, California. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2012, 5:50 PM PDT (00:50 UTC)
- Expired
- Jun 4, 2012, 6:45 PM PDT
- In force
- 55 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Shasta County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 104 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:58 PM PDT | HAIL 0.5 | 11 Nnw Red Bluff, CA | HAIL TWO INCHES DEEP COVERING THE GROUND. TRAFFIC SLOWED TO A CRAWL IN RESIDENT AREA. |
| Jun 4, 6:00 PM PDT | HAIL 1.25 | 2 S Cottonwood, CA | |
| Jun 4, 6:28 PM PDT | HAIL 1 | 11 Nnw Red Bluff, CA | HAIL SIZES OF 5/8 INCH TO 1 INCH IN SIZE. 2 INCHES OF HAIL DEPTH ACCUMULATED ON GROUND SO FAR. SMALL BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS56 KSTO 050050
SVRSTO
CAC089-103-050145-
/O.NEW.KSTO.SV.W.0005.120605T0050Z-120605T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 PM PDT MON JUN 4 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...
WESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF RED BLUFF...
* UNTIL 645 PM PDT
* AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF BLOSSOM...OR 9 MILES NORTHWEST OF RED BLUFF...AND MOVING
NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DAIRYVILLE AND PAYNES CREEK
LAT...LON 4051 12220 4032 12185 3996 12250 4007 12261
4026 12253
TIME...MOT...LOC 0050Z 215DEG 21KT 4030 12235
$$
CS1 follow-up statement
493
WWUS56 KSTO 050102
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
602 PM PDT MON JUN 4 2012
CAC089-103-050145-
/O.CON.KSTO.SV.W.0005.000000T0000Z-120605T0145Z/
SHASTA CA-TEHAMA CA-
602 PM PDT MON JUN 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR WESTERN TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...
AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DAIRYVILLE...OR 9 MILES NORTH OF RED BLUFF...MOVING
NORTHEAST AT 25 MPH. STORM SPOTTERS HAVE REPORTED HAIL COVERING THE
GROUND TWO INCHES DEEP...WHICH HAS CAUSED HAZARDOUS TRAVEL.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COTTONWOOD AND PAYNES CREEK
LAT...LON 4051 12220 4032 12185 3996 12250 4007 12261
4026 12253
TIME...MOT...LOC 0058Z 216DEG 20KT 4032 12227
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:49 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 4, 3:49 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 349 PM PDT MON JUN 4 2012 .SHORT TERM DISCUSSION... UNUSUAL...BUT NOT UNPRECEDENTED...JUNE WX FOR INTERIOR NORCAL TODAY WITH A MINUS 3 STANDARD DEVIATION 500 MBS HEIGHT ANOMALY...AND A PW PLUME UP TO 175% PERCENT OF NORMAL AFFECTING THE AREA. THE FRONTAL PRECIP HAS MOVED INTO THE SIERRA NEVADA WITH GENERALLY STRATIFORM PRECIP...BUT ALSO A LINE OF STRONGER CELLS ALONG THE FRONT. TO THE W OVER THE COASTAL RANGE...CONVECTIVE CELLS ARE BEGINNING TO DEVELOP WITH A FEW +/- CG STRIKES AS THE 500 MBS HEIGHT ANOMALY APPROACHES THE AREA. DARKENING IN THE WATER VAPOR IMAGERY INDICATES A STRONG VORT MAX JUST OFF THE SFO COAST WHICH IS FORECAST TO MOVE INLAND OVER THE SFO BAY AREA BY 00Z TUE AND THEN NEWD TOWARDS THE CA/OR/NV BORDER OVERNITE. THIS IS FOLLOWED BY SHEARED VORTICITY ON THE BACKSIDE OF THE UPPER TROF WHICH MOVES NEWD ACROSS NORCAL ON TUE. LAPSE RATES FROM BUFKIT DATA ARE FORECAST TO STEEPEN TO >7 DEG/KM AFTER 00Z...SO THE BEST CHANCE OF THUNDER IN THE VALLEY STILL LOOKS TO BE IN THE EARLY EVENING HRS. THE BETTER 0-1 KM AND 0-6 KM SHEAR VALUES ARE FORECAST TO BE OVER THE N END OF THE SAC VALLEY DURING THE EARLY EVENING HOURS AS WELL...AND ARE FORECAST TO REACH THE MINIMAL VALUES FOR WEAK ROTATING CELLS. THE STRONGEST CONVERGENCE AND TERRAIN FORCING IS ALSO EXPECTED TO BE IN THE NRN SAC VLY AS THE UP VALLEY FLOW INCREASES WITH THE APPROACHING VORT MAX/UPPER TROF. WRF CAPES ARE ALSO MAXIMIZED OVER THE NRN ZONES. IF HEATING WAS STRONGER TODAY...WE WOULD HAVE STRONGER INSTABILITY...BUT THE CLOUD COVER SHOULD REMAIN THICK ENOUGH TODAY TO LIMIT DIFFERENTIAL HEATING...THE DOWNSIDE FOR TODAY'S CONVECTIVE THREAT. WITH THE APPROACHING TROF/VORT MAX...PRESSURE GRADIENTS WILL ALSO INCREASE THROUGH 00Z AND A PERIOD OF GUSTY ONSHORE AND UP VALLEY WINDS ARE OCCURRING AHEAD OF THE VORT MAX/UPPER TROF THIS AFTERNOON AND MAY ALSO OCCUR IN THE WAKE OF THE VORT MAX EARLY THIS EVENING. SOME OF THE NUMERICAL GUIDANCE IS INDICATING THE POTENTIAL FOR WIND ADVSRY CRITERIA WINDS FROM LAKE CO...THROUGH THE CARQUINEZ AND INTO THE SRN SAC AND NRN SAN JOAQUIN VALLEY. TERRAIN FORCING HAS RESULTED IN WIND ADVISORY WINDS IN THE NRN SAC VLY...WHICH MAY ALSO DEVELOP OVER THE CENTRAL SAC VLY AT TIMES THROUGH EARLY EVENING AS THE TROF PROGRESSES INLAND. WE DECIDED TO GO AHEAD WITH THE SNOW ADVISORY FOR THE SIERNEV AS SNOW LEVELS LOWER OVERNITE AS THE TROF MOVES INLAND. OUR SNOW TOTAL GRID HAS ABOUT 4-5 INCHES OF ACCUMULATING SNOW OVER THE HIGHER TERRAIN...MAINLY ABOVE 6000 FEET. THE SNOW LEVEL MAY LOWER TO 5000 TO 5500 FT EARLY TUE MORNING...BUT LITTLE QPF IS EXPECTED TO FALL TUE MORNING. WITH THE TROF AXIS STILL NOT EAST OF THE SIERNEV BY 12Z TUE...PRECIP IS LIKELY TO CONTINUE OVER THE SIERNEV FOR MOST OF THE NITE...ALTHOUGH THE HRRR/WRF INDICATE A DECREASE IN PRECIP THIS EVENING AFTER FROPA. ANY LINGERING SHOWERS OVER THE NRN ZONES SHOULD END ON TUE AS DRIER NWLY FLOW DEVELOPS OVER NORCAL BEHIND THE DEPARTING TROF. TUE WILL BE ANOTHER COOL DAY WITH HIGHS IN THE LOW 70S IN THE VALLEY SOME 10-20 DEG BELOW NORMAL...COOL FOR PRIMARY ELECTION DAY IN NORCAL. WEAK SHORT WAVE RIDGING BUILDS OVER THE AREA ON WED AND MAX TEMPS SHOULD WARM INTO THE LOW TO MID 80S...CLOSER TO NORMAL. THE FLOW TRANSITIONS TO CYCLONIC ON THU AS THE NEXT GOA UPPER LOW APPROACHES THE B.C. COAST. CLOUD COVER IS FORECAST TO SPREAD ACROSS THE NRN ZONES...N OF THE I-80 CORRIDOR...WITH A SLIGHT CHANCE OF SHOWERS ACROSS THE NRN MTNS. THIS SHOULD RESULT IN LOWER MAX TEMPS ACROSS THE N ON THU. ONSHORE GRADIENTS SHOULD INCREASE DURING THE DAY RESULTING IN A DELTA BREEZE...BUT TOO LATE IN THE DAY TO LOWER MAX TEMPS AWAY FROM THE DELTA. JHM .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) A LARGE UPPER LEVEL TROUGH IS FORECAST TO SLOWLY PROPAGATE ACROSS THE PACIFIC NORTHWEST BY LATE THURSDAY...WITH BROAD TROUGHING CONTINUING INTO THE WEEKEND. HIGH TEMPERATURES ARE FORECAST TO DROP A FEW DEGREES AS THE TROUGH APPROACHES NORCAL. THERE IS A SLIGHT CHANCE OF PRECIPITATION FOR FAR NORTHERN SHASTA COUNTY...ALTHOUGH MODELS SUGGEST MOST OF THE PRECIP WILL REMAIN NORTH OF THE REGION. BREEZY NORTH WINDS ARE POSSIBLE FOR THE VALLEY FOR THE WEEKEND AS THE LOW MOVES EASTWARD. WARMING IN TEMPS MAY RETURN BY THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...HOWEVER THERE IS SOME MODEL UNCERTAINTY BY THIS POINT. SLH && .AVIATION... THE BAND OF SHOWERS WILL CONTINUE TO PUSH EASTWARD ACROSS THE VALLEY AND INTO THE MOUNTAINS THROUGH THIS AFTERNOON. -SHRA CONDITIONS IN THE NORTHERN SAN JOAQUIN VALLEY WILL CONTINUE TO PROPAGATE INTO THE FOOTHILLS BY 00Z. ISOLATED THUNDERSTORMS WILL SPREAD ACROSS THE VALLEY FROM THE NORTH AND PROPAGATE EASTWARD...MOSTLY IN THE NORTHERN SACRAMENTO VALLEY. VFR/MVFR CIGS WILL BECOME MAINLY VFR FOR THE VALLEY...EXCEPT LOCAL MVFR/IFR CONDITIONS WILL BE POSSIBLE DURING THUNDERSTORMS. BREEZY SOUTHWEST WINDS WILL BRING SPEEDS UP TO 10-15 KTS WITH LOCAL GUSTS UP TO 25 KTS THROUGH 03Z...THEN DECREASING. FOR MOUNTAINS...IFR/LIFR CONDITIONS ARE EXPECTED OVER THE SIERRA AS RAIN SHOWERS PERSIST THROUGH THE EVENING. RAIN IS FORECAST TO TURN TO SNOW AS SNOW LEVELS LOWER TO 5500-6500 FT. MODERATE TO STRONG SW WINDS TODAY INTO TONIGHT WITH RIDGETOP GUSTS UP TO 50 KTS. SLH && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY ABOVE 6000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL 9 PM PDT THIS EVENING CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/SOUTHERN LAKE COUNTY...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY. WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CENTRAL SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY. &&
Hazardous weather outlook, Jun 4, 5:24 AM PDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 524 AM PDT MON JUN 4 2012 CAZ013>019-063-064-066>069-051400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 524 AM PDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A STRONG LATE-SEASON WEATHER SYSTEM WILL SPREAD SHOWERS INLAND ACROSS THE REGION TODAY ALONG WITH BRINGING GUSTY SOUTHWEST WINDS TO THE HIGHER ELEVATIONS AND MUCH COOLER TEMPERATURES. SIGNIFICANT RAINFALL OF OVER AN INCH WILL BE POSSIBLE IN THE NORTHERN SIERRA NEVADA ALONG WITH SNOWFALL ACCUMULATION OF UP TO 4 INCHES ALONG THE CREST. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE SACRAMENTO VALLEY AND FOOTHILLS LATE THIS AFTERNOON AND THIS EVENING POSSIBLY ACCOMPANIED BY GUSTY WINDS...HAIL AND EVEN A BRIEF TORNADO. WEATHER SPOTTERS FROM COLUSA...SUTTER AND YUBA COUNTIES NORTHWARD TO SHASTA COUNTY SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Jun 4, 4:14 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 414 PM PDT MON JUN 4 2012 CAZ013-015-063-050000- SHASTA CA- 414 PM PDT MON JUN 4 2012 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN SHASTA COUNTY IN NORTHERN CALIFORNIA UNTIL 500 PM PDT AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CENTERVILLE..MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KESWICK... REDDING... PINE GROVE... CENTRAL VALLEY AND MOUNTAIN GATE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4082 12238 4057 12205 4040 12249 4054 12265 TIME...MOT...LOC 2314Z 229DEG 12KT 4053 12248 CS
Local storm report, Jun 4, 5:03 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 WNW REDDING 40.59N 122.42W
06/04/2012 E0.75 INCH SHASTA CA TRAINED SPOTTER
HAIL COVERING ROAD AND STOPPING TRAFFIC. HAIL NEAR DIME
SIZED.
&&
DVCLEAVELocal storm report, Jun 4, 5:11 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
511 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 WSW REDDING 40.56N 122.41W
06/04/2012 M0.75 INCH SHASTA CA TRAINED SPOTTER
0450 PM HAIL 5 WNW PALO CEDRO 40.59N 122.33W
06/04/2012 M0.75 INCH SHASTA CA TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
DVCLEAVELocal storm report, Jun 4, 5:28 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
528 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 SW ANDERSON 40.33N 122.40W
06/04/2012 E1.00 INCH TEHAMA CA TRAINED SPOTTER
SPOTTER REPORTED HAIL FALLING BETWEEN DIME AND QUARTER
SIZE. HAIL ALSO COVERING THE GROUND.
&&
DRPThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:46 PM PDT | Severe Thunderstorm Warning | STO | Tehama | 59 min |
| Jun 4, 7:48 PM PDT | Special Weather Statement | STO | Yuba | 57 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.